Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 201, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 20, 2005, 7:29 PM CDT for Choctaw County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 7:29 PM CDT (00:29 UTC)
- Expired
- May 20, 2005, 8:17 PM CDT
- In force
- 48 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 161 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:10 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1512 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 210032 SVRMOB ALC023-210115- /O.NEW.KMOB.SV.W.0201.050521T0029Z-050521T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 730 PM CDT FRI MAY 20 2005 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHOCTAW COUNTY IN SOUTHWEST ALABAMA * UNTIL 815 PM CDT * AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR YANTLEY...HALSELL AND CROMWELL...OR ABOUT 15 MILES NORTH OF BUTLER...AND MOVING SOUTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PUSHMATAHA AND LISMAN BY 740 PM CDT RIDERWOOD AND BUTLER BY 745 PM CDT ROCK SPRINGS BY 750 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3234 8803 3233 8840 3181 8845 3182 8819 $$
2 follow-up statements
000
WWUS54 KMOB 210058
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
755 PM CDT FRI MAY 20 2005
ALC023-210115-
/O.CON.KMOB.SV.W.0201.000000T0000Z-050521T0115Z/
CHOCTAW AL-
755 PM CDT FRI MAY 20 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR
CHOCTAW COUNTY...
AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CYRIL...LISMAN AND RIDERWOOD...OR ABOUT 7 MILES
NORTHWEST OF BUTLER...AND MOVING SOUTH AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ROCK SPRINGS AND LAND BY 805 PM CDT
NEEDHAM BY 810 PM CDT
HODGEWOOD...WATER VALLEY...TOXEY AND 5 MILES NORTH OF PARAGON BY
815 PM CDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CHOCTAW COUNTY.
LAT...LON 3233 8805 3233 8840 3212 8844 3182 8845
3182 8819
$$000
WWUS54 KMOB 210117
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
815 PM CDT FRI MAY 20 2005
ALC023-210123-
/O.EXP.KMOB.SV.W.0201.000000T0000Z-050521T0115Z/
CHOCTAW AL-
815 PM CDT FRI MAY 20 2005
...THE SEVERE THUNDERSTORM WARNING FOR CHOCTAW COUNTY WAS ALLOWED TO
EXPIRE AT 815 PM CDT...
AT 815 PM CDT...RADAR INDICATED THE LARGE THUNDERSTORM WAS NEAR
CYRIL...HINTON AND ROCK SPRINGS AND MOVING SOUTH AT 30 MPH. THE
STORM HAS BEEN WEAKENING AND THIS TREND IS EXPECTED TO CONTINUE.
HOWEVER...THIS STORM STILL HAS THE POTENTIAL TO PRODUCE SMALL
HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 25
TO 35 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW
AROUND UNSECURED SMALL OBJECTS.
RESIDENTS ACROSS WEST CENTRAL AND SOUTHWEST CHOCTAW COUNTY SHOULD
REMAIN ALERT FOR THREATENING WEATHER THROUGH 9 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CHOCTAW COUNTY.
LAT...LON 3233 8805 3233 8840 3212 8844 3182 8845
3182 8819
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:15 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 20, 3:15 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 315 PM CDT FRI MAY 20 2005 .SYNOPSIS...WEATHER MAPS SHOW A WEAK SURFACE FRONT FROM THE CAROLINAS INTO TENNESSEE. AHEAD OF THE FRONT...WEAK TROFS OF LOW PRESSURE/RAIN COOLED BOUNDARIES WERE GENERATING SHOWERS AND THUNDERSTORMS...INTO THE SOUTHEAST STATES. && .SHORT TERM...THE FORECAST CALLS FOR THE WEAK FRONT TO THE NORTH TO CONTINUE SOUTH TONIGHT...SLIPPING INTO THE GULF SATURDAY MORNING. AHEAD OF THE BOUNDARY...WE EXPECT TO SEE SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING. MOVEMENT WILL BE FROM THE NORTHWEST TO THE SOUTHEAST. DUE TO THE DEGREE OF INSTABILITY...SOME EVENING STORMS COULD BRIEFLY ATTAIN SEVERE INTENSITY WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREAT. THE STORM PREDICTION CENTER HAS PLACED THE FORECAST AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. HIGHER COVERAGES WILL BE POSITIONED OVER THE EASTERN ZONES DUE TO LATEST RADAR AND SATELLITE TRENDS UPSTREAM. POTENTIAL THOUGH...FOR SOAKING RAINS...IS LOW. WITH WEAK HIGH PRESSURE SETTLING OVER THE AREA FOR THE REMAINDER OF THE WEEKEND... THE OUTLOOK FOR MUCH NEEDED RAINFALL FOR AREA LAWNS AND GARDENS IS NOT GOOD. DAYTIME MAXIMUMS LOOK TO RISE TO NEAR THE 90 DEGREE MARK WITH HUMID DAYS. SUMMER IS ON US. .LONG TERM...A SERIES OF WEAK BOUNDARIES IS FORECAST THROUGH THE AREA NEXT WEEK. THE FIRST PASSES THROUGH ON MONDAY AND THE OTHER LATE IN THE WEEK. OUTSIDE OF THESE FEATURES...RAIN CHANCES APPEAR SMALL. LITTLE CHANGE TO TEMPERATURES. && .MARINE...MADE SOME MINOR CHANGES TO GRIDDED SEA STATES. FRONT INTO THE GULF WATERS LATE TONIGHT/SATURDAY MORNING BRINGS THE POTENTIAL FOR A MODERATE OFFSHORE FLOW. LATER IN THE DAY SATURDAY...THINGS WILL HAVE SETTLED DOWN AND REMAINDER OF MARINE PERIOD LOOK TO SEE WINDS LESS THAN 15 KNOTS. && .FIRE WEATHER...NO CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... MOBILE 68 89 68 89 / 40 05 0 05 PENSACOLA 70 88 69 86 / 40 05 0 05 DESTIN 72 86 71 84 / 40 05 0 05 EVERGREEN 65 88 62 89 / 50 05 0 05 WAYNESBORO 66 90 63 91 / 30 05 0 05 CAMDEN 65 89 62 90 / 50 05 0 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. && 10
Hazardous weather outlook, May 20, 2:00 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE MOBILE AL 200 PM CDT FRI MAY 20 2005 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-210000- BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH- COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE- GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL- OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE- WASHINGTON-WAYNE-WILCOX- 200 PM CDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE....REST OF TODAY AND TONIGHT... A WEAKENING COLD FRONTAL BOUNDARY WILL MOVE SOUTHWARD ACROSS MISSISSIPPI AND ALABAMA LATER TONIGHT. THE AIRMASS SOUTH OF THIS FRONTAL BOUNDARY WILL BE UNSTABLE ENOUGH TO SUPPORT ISOLATED SEVERE STORMS THIS AFTERNOON AND EARLY TONIGHT OVER PORTIONS OF INTERIOR SOUTHEAST MISSISSIPPI AND INTERIOR SOUTH ALABAMA. THE MAIN THREAT WITH SOME OF THE STRONGER STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ANOTHER WEAK COLD FRONT WILL MOVE SOUTH TO THE COAST ON MONDAY WITH ISOLATED THUNDERSTORMS EXPECTED. AT THIS TIME SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS MAY BE NECESSARY THIS AFTERNOON AND THIS EVENING. STAY TUNED FOR ADDITIONAL UPDATES LATER TODAY FROM THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MOBILE.
In the hours before
Special weather statement, May 20, 3:15 PM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 315 PM CDT FRI MAY 20 2005 ALZ051>060-MSZ067-210400- BUTLER-CHOCTAW-CLARKE-CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-MONROE- WASHINGTON-WAYNE-WILCOX- 315 PM CDT FRI MAY 20 2005 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 11 PM FOR THE FOLLOWING COUNTIES... IN SOUTHEAST MISSISSIPPI... WAYNE. IN SOUTH ALABAMA... CHOCTAW...WASHINGTON...CLARKE...WILCOX...MONROE...CONECUH... BUTLER...ESCAMBIA...COVINGTON...AND CRENSHAW. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
Local storm report, May 20, 6:26 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
626 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL OPP 31.28N 86.26W
05/20/2005 1.00 INCH COVINGTON AL TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL COVERING THE GROUND IN
OPP...EVENT LASTED AROUND 10 MINUTES FROM 610 TO 620 PM
&&
CULLENLocal storm report, May 20, 6:37 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
637 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL OPP 31.28N 86.26W
05/20/2005 0.88 INCH COVINGTON AL PUBLIC
PENNY TO NICKEL SIZED HAIL COVERING THE GROUND
&&
CULLENSpecial weather statement, May 20, 7:20 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 720 PM CDT FRI MAY 20 2005 ALZ061>064-FLZ001>006-GMZ630-650-655-MSZ075-076-078-079-210600- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-ESCAMBIA COASTAL- ESCAMBIA INLAND-GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND- OKALOOSA COASTAL-OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL- SANTA ROSA INLAND-STONE- 720 PM CDT FRI MAY 20 2005 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 306 EFFECTIVE UNTIL 1 AM FOR THE FOLLOWING COUNTIES... IN SOUTHEAST MISSISSIPPI... GEORGE...PERRY...GREENE...STONE. IN SOUTHWEST ALABAMA... BALDWIN...MOBILE. IN THE WESTERN FLORIDA PANHANDLE... ESCAMBIA...SANTA ROSA...OKALOOSA. ALSO...SEVERE THUNDERSTORM WATCH NUMBER 302 REMAINS IN EFFECT UNTIL 11 PM THIS EVENING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. 13/JC
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:05 PM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.